Alert archive / Virginia / Flash Flood Watches in 2012
Flash Flood Watch 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at May 14, 2012, 6:20 PM EDT for 11 counties in Virginia; 4 counties in North Carolina. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2012, 6:20 PM EDT (22:20 UTC)
- Expired
- May 15, 2012, 5:39 AM EDT
- In force
- 11 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Bedford County, VA, Carroll County, VA, City of Buena Vista, VA, City of Galax, VA, City of Lexington, VA, City of Martinsville, VA, Franklin County, VA, Henry County, VA, Patrick County, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
677 WGUS61 KRNK 142220 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 620 PM EDT MON MAY 14 2012 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL INTO TONIGHT... .BANDS OF SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL PERSIST AHEAD OF AN AREA OF LOW PRESSURE APPROACHING FROM THE WEST THIS EVENING. NCZ003-004-019-020-VAZ016-032>034-043-150630- /O.NEW.KRNK.FF.A.0006.120514T2220Z-120515T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-WILKES-YADKIN-CARROLL-PATRICK-FRANKLIN-BEDFORD-HENRY- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...GALAX...STUART...ROCKY MOUNT...BEDFORD... MARTINSVILLE 620 PM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... STOKES...SURRY...WILKES AND YADKIN. IN VIRGINIA...BEDFORD... CARROLL...FRANKLIN...HENRY AND PATRICK. * UNTIL 6 AM EDT TUESDAY. * 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS WITHIN THUNDERSTORMS WHERE RAINFALL RATES OF MORE THAN 2 INCHES PER HOUR MAY OCCUR. * FLASH FLOODING OF SMALLER CREEK AND STREAMS INTO TONIGHT ESPECIALLY IN LOCATIONS THAT SAW VERY HEAVY RAINFALL FROM EARLIER TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
338 WGUS61 KRNK 150139 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 939 PM EDT MON MAY 14 2012 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL TONIGHT... .BANDS OF SHOWERS AND THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL PERSIST AHEAD OF AN AREA OF LOW PRESSURE APPROACHING FROM THE WEST INTO THE OVERNIGHT. VAZ024-035-150945- /O.EXA.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROCKBRIDGE-AMHERST- INCLUDING THE CITIES OF...LEXINGTON...BUENA VISTA...AMHERST 939 PM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXPANDED THE * FLASH FLOOD WATCH TO INCLUDE PORTIONS OF CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. IN WEST CENTRAL VIRGINIA... ROCKBRIDGE. * UNTIL 6 AM EDT TUESDAY * 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS WITHIN THUNDERSTORMS WHERE RAINFALL RATES OF MORE THAN 2 INCHES PER HOUR MAY OCCUR. * FLASH FLOODING OF SMALLER CREEK AND STREAMS INTO THE OVERNIGHT ESPECIALLY IN LOCATIONS THAT SAW VERY HEAVY RAINFALL FROM EARLIER TODAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ NCZ003-004-019-020-VAZ016-032>034-043-150945- /O.CON.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-WILKES-YADKIN-CARROLL-PATRICK-FRANKLIN-BEDFORD-HENRY- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...GALAX...STUART...ROCKY MOUNT...BEDFORD... MARTINSVILLE 939 PM EDT MON MAY 14 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT TUESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...STOKES...SURRY...WILKES AND YADKIN. IN VIRGINIA...BEDFORD...CARROLL...FRANKLIN...HENRY AND PATRICK. * UNTIL 6 AM EDT TUESDAY * 1 TO 3 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS WITHIN THUNDERSTORMS WHERE RAINFALL RATES OF MORE THAN 2 INCHES PER HOUR MAY OCCUR. * FLASH FLOODING OF SMALLER CREEK AND STREAMS INTO THE OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
017 WGUS61 KRNK 150939 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT TUE MAY 15 2012 ...SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN EXPECTED THIS AFTERNOON AND EARLY EVENING ALONG THE BLUE RIDGE... NCZ003-004-019-020-VAZ016-024-032>035-152100- /O.CAN.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/ /O.NEW.KRNK.FF.A.0007.120515T1800Z-120516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-WILKES-YADKIN-CARROLL-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...GALAX...LEXINGTON...BUENA VISTA...STUART... ROCKY MOUNT...BEDFORD...AMHERST 539 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... ...FLASH FLOOD WATCH IS CANCELLED THAT WAS IN EFFECT THROUGH 9 AM EDT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... STOKES...SURRY...WILKES AND YADKIN. IN VIRGINIA...AMHERST... BEDFORD...CARROLL...FRANKLIN...PATRICK AND ROCKBRIDGE. * FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING * 1.0 TO 1.5 INCHES OF RAIN FROM SCATTERED THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AFTERNOON...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. THIS ACTIVITY WILL SPREAD NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING. * THIS ACTIVITY WILL AFFECT AREAS THAT RECEIVED EXCESSIVE RAINFALL OF 5 OR MORE INCHES MONDAY EVENING. THE GROUND IS COMPLETELY SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS...WHICH MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ VAZ043-151045- /O.CAN.KRNK.FF.A.0006.000000T0000Z-120515T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HENRY- INCLUDING THE CITY OF...MARTINSVILLE 539 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IS CANCELLED THAT WAS IN EFFECT THROUGH 9 AM EDT... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL VIRGINIA HAS BEEN CANCELLED. ALTHOUGH SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS HENRY COUNTY AGAIN THIS AFTERNOON...RAINFALL IS NOT EXPECTED TO BE SUFFICIENT TO PRODUCE FLASH FLOODING IN THIS AREA AT THIS TIME. $$ VAZ017-152100- /O.NEW.KRNK.FF.A.0007.120515T1800Z-120516T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FLOYD- INCLUDING THE CITY OF...FLOYD 539 AM EDT TUE MAY 15 2012 ...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST VIRGINIA... INCLUDING THE FOLLOWING AREA...FLOYD. * FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING * 1.0 TO 1.5 INCHES OF RAIN FROM SCATTERED THUNDERSTORMS THAT ARE EXPECTED TO DEVELOP ACROSS SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA DURING THE EARLY AFTERNOON...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. THIS ACTIVITY WILL SPREAD NORTHEAST DURING THE LATE AFTERNOON AND EARLY EVENING. * THIS ACTIVITY WILL MOVE AFFECT AREAS THAT RECEIVED EXCESSIVE RAINFALL OF 5 OR MORE INCHES MONDAY EVENING. THE GROUND IS COMPLETELY SATURATED IN THESE AREAS. ADDITIONAL RAINFALL WILL RESULT IN TOTAL RUNOFF INTO AREA CREEKS...STREAMS...AND RIVERS...WHICH MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ RAB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at May 14, 5:34 PM EDT, 46 minutes earlier.
Area forecast discussion, May 14, 5:34 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 534 PM EDT MON MAY 14 2012 .SYNOPSIS... A FEW AREAS OF LOW PRESSURE WILL MOVE NORTHEAST ALONG A SLOW MOVING FRONT OVER THE APPALACHIANS. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED SHOWERS AND THUNDERSTORMS ON TUESDAY. HIGH PRESSURE WILL SLOWLY MOVE THROUGH THE UPPER OHIO VALLEY THROUGH THE REST OF THIS WEEK THEN SETTLE ACROSS NEW ENGLAND BY THIS WEEKEND. && .NEAR TERM /THROUGH TUESDAY/... AS OF 530 PM EDT MONDAY... QUICK UPDATE TO RAISE POPS BACK TO LIKELYS OR CATEGORICAL ESPCLY ALONG AND WEST OF THE BLUE RIDGE WHERE STORMS WITH VERY HEAVY RAIN HAVE DEVELOPED PRIMARILY IN NW NC. WONT RAISE ANOTHER FLASH FLOOD WATCH AT THIS POINT BUT WILL CONSIDER PENDING HOW MUCH THE COVERAGE FILLS BACK IN OVER THE SOUTH AHEAD OF THE NEXT WEAK WAVE ALOFT MOVING ALONG THE FRONT. AS OF 330 PM EDT MONDAY.... SOME WARM ADVECTION ACROSS THE SOUTHWESTERN HALF OF THE CWA LATER THIS AFTERNOON HAS LED TO A BROKEN SKY WITH SOME SUNNY BREAKS. THERE IS ENOUGH INSTABILITY FOR SHOWERS TO DEVELOP...AND SOME THUNDERSTORMS...ALTHOUGH THIS MORNINGS RAIN HAD LIMITED MUCH CONVECTION THIS AFTERNOON. OPERATIONAL GFS/NAM ARE BULLISH WITH REGARDS TO QPF TONIGHT...BUT SEEM TO BE WAY OVERDONE CONSIDERING COVERAGE OF SHOWERS ATTM. LOCAL MODELS ARE DRIER AND SEEM TO BE CATCHING ONTO THE SLOW WET BIAS OF THE OPERATIONAL MODELS DURING THIS ENTIRE EVENT. SHOWERS LATE THIS PM AND THIS EVENING WILL REMAIN SCATTERED...ALTHOUGH ANOTHER DISTURBANCE RIDING ALONG THE FRONT MAY KEEP SHOWERS AND STORMS MORE NUMEROUS ACROSS THE SOUTHSIDE AND PIEDMONT THIS EVENING. SHOWERS END WEST OF THE BLUE RIDGE TONIGHT WITH LOSS OF HEATING AND THEN IN THE WEST AS THE DISTURBANCE DEPARTS INTO TUESDAY MORNING. WEAK BOUNDARY REMAINS OVERHEAD INTO TUESDAY...AND WITH MORE SUNSHINE AND AN UPSLOPE COMPONENT TO THE SOUTHERLY FLOW...SHOWERS AND STORMS SHOULD BUILD IN THE AFTERNOON ON TUESDAY...PERHAPS SOME OF THEM SLOW MOVERS PUTTING DOWN A QUICK HALF INCH TO AN INCH OF RAINFALL. SHOULD BE A WARMER DAY WIT SOME PARTLY SUNNY PERIODS...ESPECIALLY IN THE LATE MORNING. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... AS OF 245 PM EDT MONDAY... LOOKING A SFC FRONT WORKING SLOWLY EAST ACROSS THE PIEDMONT TUESDAY EVENING WITH SHORTWAVE ENERGY PUSHING NE FROM THE GULF COAST STATES INTO VIRGINIA. ONCE ONE SHORTWAVE PASSES OVERNIGHT...THE FRONT WILL WORK OUT OF THE FORECAST AREA AND WE SHOULD START TO SEE SOME DRYING FROM WEST TO EAST. WE WILL STILL SEE LINGERING ISOLATED SHOWERS IN THE PIEDMONT INTO WEDNESDAY AS YET ANOTHER SHORTWAVE SWINGS IN FROM GEORGIA NORTHEAST INTO THE CAROLINAS THRU THE DAY. WITH A SFC WAVE MOVING ALONG THE FRONT...THE PRECIP CHANCES MAY INCREASE AGAIN INTO THE PIEDMONT...ALTHOUGH THE OVERALL THREAT WILL BE LOW < 30 PERCENT...AS MODELS SHOW MAIN THREAT STAYING ACROSS THE COASTAL PLAINS. LOWS TUE NIGHT WILL STILL BE MILD OUT EAST WITH UPPER 50S/NEAR 60 WHILE SKIES CLEARING IN THE WEST ALLOWS FOR SOME COOLER AIR BUT WITH PLENTY OF GROUND MOISTURE...THINK AROUND 50 IS AS COLD AS IT GETS. FOG WILL BE AN ISSUE WITH LIGHT WINDS/CLEARING SKIES AND SATURATED GROUND ACROSS THE WV AND FAR SW VA MTNS. HIGHS WEDNESDAY ARE GOING TO BE IN THE 70S...WITH MIX OF CLOUDS/SUN ESPECIALLY EAST. JURY IS STILL OUT WEDNESDAY NIGHT WITH MOISTURE BEHIND FRONT AND CLEARING. ATTM...THE FORECAST SOUNDINGS AND LOW LVL FLOW SUGGEST A POTENTIAL FOR STRATUS FORMATION ALONG/EITHER SIDE OF THE BLUE RIDGE AFTER MIDNIGHT. WILL BE INCREASING CLOUDS SOME TO ACCOUNT FOR THIS...BUT WILL STILL BE A MOSTLY CLEAR TO PARTLY CLOUDY FORECAST. HAVE IT MAINLY DRY THURSDAY WITH MODELS KEEPING DEEPER MOISTURE ACROSS THE CAROLINAS/GEORGIA AND COAST. THE 12Z NAM/GFS KEEP THETA-E AXIS FURTHER NORTH INTO THE SRN VA MTNS/NRN NC. MAY SEE SOME SHOWERS OR STORMS FORMING ACROSS THE HIGH COUNTRY THU AFTN...WITH MOST AREA STAYING DRY AS HIGH PRESSURE WORKS IN FROM THE ERN GREAT LAKES. HIGHS AGAIN IN THE 70S. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF NOON EDT MONDAY... NOT MUCH CHANGE TO THE EXTENDED EXCEPT SEEMS LESS CHANCE OF SHOWERS WITH MODELS SHOWING UPPER SYSTEM WELL OFF THE SOUTHEAST COAST THIS WEEKEND. HIGH PRESSURE WILL BE SITUATED ACROSS THE MID ATLANTIC STATES...SOUTHEAST INTO THE SOUTHERN APPALACHIANS. TEMPERATURES THIS PERIOD SHOULD BE AT OR ABOVE NORMAL. MAY SEE ENOUGH OF AN EASTERLY FETCH FOR SOME STRATUS AT NIGHT...BUT THE FACT ITS A FEW DAYS AWAY AND THE FLOW IS MORE NE...WILL KEEP SKIES CLEAR TO PARTLY CLOUDY FRI NIGHT-SUN NIGHT. GOING TO KEEP AMPLIFIED UPPER PATTERN INTO MONDAY WITH A CLOSED LOW STAYING OFF THE EAST COAST AND NEXT SHORTWAVE DIGGING ACROSS THE MIDWEST. A FRONTAL BOUNDARY WILL MAKE IT TO THE OHIO VALLEY BY THE END OF THE DAY MONDAY WITH SLIGHT CHANCE OF SHRA/TSRA ENTERING THE WEST VIRGINIA/SW VA MOUNTAINS. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... AS OF 740 AM EDT MONDAY... SHOWERS AND POSSIBLY A FEW STORMS MAY BUBBLE UP IN THE BKN CIGS DEVELOPING ALONG THE BLF/JFZ/GEV/TNB CORRIDOR. WITH SOME OF THE CLEARING WORKING NORTHEAST...THE IFR CIGS SHOULD BE REMOVED EVEN AT KLYH LATER THIS AFTERNOON. IF CLEARING WORKS FAR ENOUGH EAST...SOME STORMS MAY DEVELOP AT DAN LATE THIS PM. TONIGHT CLOUDS WILL FILL BACK IN AND QUESTION WILL BE IF ENOUGH BREAKS DEVELOP FOR LIFR VIS AT LWB/BCB TONIGHT CONSIDERING VERY MOIST LLVLS. THINK THAT IFR CIGS THOUGH ARE A BETTER BET AT LWB/LYH/BCB AND POSSIBLY THE OTHER TAF SITES. CIGS WILL IMPROVE SOMEWHAT TUESDAY MORNING...AND WITH BREAKS IN THE CLOUDINESS ONCE AGAIN...POP UP SHOWERS AND STORMS ARE POSSIBLE MOSTLY ALONG THE BLUE RIDGE AND WEST. DRIER AIR SHOULD FINALLY WORK IN TUESDAY NIGHT INTO WEDNESDAY BRINGING A RETURN TO OVERALL VFR...ASIDE FROM ISOLATED SHOWERS WEDNESDAY INTO THURSDAY. WIDESPREAD VFR THEN LOOKS TO PREVAIL BY WEEKS END WITH HIGH PRESSURE EXTENDING SOUTH FROM THE MID ATLANTIC REGION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/RAB NEAR TERM...JH/KM SHORT TERM...WP LONG TERM...WP AVIATION...KM/RAB
Hazardous weather outlook, May 14, 5:47 PM EDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 547 PM EDT MON MAY 14 2012 NCZ001>006-018>020-VAZ007-009>012-015-016-032-043>047-058-059- WVZ042>045-152200- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CARROLL-PATRICK- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- MERCER-SUMMERS-MONROE-GREENBRIER- 547 PM EDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. BANDS OF SHOWERS AND THUNDERSTORMS MAY RESULT IN VERY HEAVY RAINFALL THROUGH EARLY TONIGHT. THE RAIN COULD BE HEAVY ENOUGH TO CAUSE LOCALIZED FLASH FLOODING. IN ADDITION...A FEW STORMS COULD BE SEVERE...CONTAINING LARGE HAIL AND DAMAGING WINDS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ013-014-017>020-022>024-033>035-152200- PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- 547 PM EDT MON MAY 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. BANDS OF SLOW MOVING SHOWERS AND ISOLATED THUNDERSTORMS COULD RESULT IN LOCALIZED FLOODING INTO EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. A FEW SLOW MOVING THUNDERSTORMS COULD PRODUCE HEAVY RAINFALL...MAINLY ALONG THE HIGHER ELEVATIONS...TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 14, 4:30 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 430 PM EDT MON MAY 14 2012 NCZ003-020-142100- SURRY NC-YADKIN NC- 430 PM EDT MON MAY 14 2012 ...A STRONG THUNDERSTORM WILL AFFECT SURRY AND YADKIN COUNTIES... AT 427 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF ELKIN...MOVING NORTHEAST AT 15 MPH. WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BOONVILLE AROUND 455 PM AND BURCH AROUND 500 PM. LAT...LON 3637 8077 3630 8060 3612 8080 3615 8087 DS
Special weather statement, May 14, 4:38 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT MON MAY 14 2012
NCZ018-142115-
WATAUGA NC-
438 PM EDT MON MAY 14 2012
...A STRONG THUNDERSTORM WILL AFFECT WATAUGA COUNTY...
AT 435 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BLOWING ROCK...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR MOSES CONE MEMORIAL PARK AROUND 505 PM AND
AHO AROUND 515 PM.
LAT...LON 3625 8164 3612 8154 3611 8155 3611 8179
3611 8181 3611 8182 3613 8182
DSSpecial weather statement, May 14, 5:05 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT MON MAY 14 2012
NCZ019-142130-
WILKES NC-
505 PM EDT MON MAY 14 2012
...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...
AT 501 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MC GRADY
TO 6 MILES SOUTHEAST OF BLOWING ROCK...MOVING EAST AT 15 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR WILBAR AROUND 510 PM...MAPLE SPRINGS AROUND
520 PM...HALLS MILLS AROUND 525 PM AND ABSHERS AROUND 530 PM.
LAT...LON 3609 8149 3609 8152 3611 8154 3614 8150
3620 8146 3621 8147 3636 8128 3641 8104
3638 8103 3607 8143
DSLocal storm report, May 14, 6:05 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT MON MAY 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 3 WSW NORTH WILKESBORO 36.15N 81.19W
05/14/2012 E1.00 INCH WILKES NC TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL.
&&
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:23 PM EDT | Flash Flood Warning | RNK | Franklin | 6 hr |
| May 14, 4:30 PM EDT | Special Weather Statement | RNK | Yadkin | 30 min |
| May 14, 4:38 PM EDT | Special Weather Statement | RNK | Watauga | 37 min |
| May 14, 5:05 PM EDT | Special Weather Statement | RNK | Wilkes | 25 min |
| May 14, 5:21 PM EDT | Flash Flood Warning | RNK | Wilkes | 6 hr |
| May 14, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 39 min |
| May 14, 5:53 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 34 min |
| May 14, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes, Yadkin | 59 min |
| May 14, 7:04 PM EDT | Flash Flood Warning | RNK | Yadkin | 6 hr |
Nearby
Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.